Alert archive / Michigan / Beach Hazards Statements in 2024
Beach Hazards Statement 7, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Jun 17, 2024, 3:22 PM EDT for Mason County, Muskegon County, Oceana County, Michigan. It took effect at Jun 18, 2024, 8:00 AM EDT. It was in force for 31 hr.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2024, 3:22 PM EDT (19:22 UTC)
- In effect from
- Jun 18, 2024, 8:00 AM EDT
- Expired
- Jun 19, 2024, 2:38 PM EDT
- In force
- 31 hr
- Issued by
- NWS Grand Rapids, MI
Counties Mason County, MI, Muskegon County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 102 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1995 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
865 WHUS43 KGRR 171922 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 322 PM EDT Mon Jun 17 2024 MIZ037-043-050-180330- /O.NEW.KGRR.BH.S.0007.240618T1200Z-240619T2000Z/ Mason-Oceana-Muskegon- 322 PM EDT Mon Jun 17 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Muskegon counties. * WHEN...From Tuesday morning through Wednesday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The southern side of any structures will be the most dangerous areas with the southwest winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
8 follow-up statements
978 WHUS43 KGRR 180307 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1107 PM EDT Mon Jun 17 2024 MIZ037-043-050-181115- /O.CON.KGRR.BH.S.0007.240618T1200Z-240619T2000Z/ Mason-Oceana-Muskegon- 1107 PM EDT Mon Jun 17 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT TUESDAY THROUGH WEDNESDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Muskegon counties. * WHEN...From 8 AM EDT Tuesday through Wednesday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The southern side of any structures will be the most dangerous areas with the southwest winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
595 WHUS43 KGRR 180754 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 354 AM EDT Tue Jun 18 2024 MIZ037-043-050-181600- /O.CON.KGRR.BH.S.0007.240618T1200Z-240619T2000Z/ Mason-Oceana-Muskegon- 354 AM EDT Tue Jun 18 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH WEDNESDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Muskegon counties. * WHEN...From 8 AM EDT Tuesday through Wednesday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The southern side of any structures will be the most dangerous areas with the south to southwest winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
947 WHUS43 KGRR 181515 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1115 AM EDT Tue Jun 18 2024 MIZ037-043-050-182315- /O.CON.KGRR.BH.S.0007.000000T0000Z-240619T2000Z/ Mason-Oceana-Muskegon- 1115 AM EDT Tue Jun 18 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Muskegon counties. * WHEN...Through Wednesday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The southern side of any structures will be the most dangerous areas with the south to southwest winds.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
723 WHUS43 KGRR 181924 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 324 PM EDT Tue Jun 18 2024 MIZ037-043-050-190330- /O.CON.KGRR.BH.S.0007.000000T0000Z-240619T2000Z/ Mason-Oceana-Muskegon- 324 PM EDT Tue Jun 18 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Muskegon counties. * WHEN...Through Wednesday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The southern side of any structures will be the most dangerous areas with the south to southwest winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
052 WHUS43 KGRR 190154 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 954 PM EDT Tue Jun 18 2024 MIZ037-043-050-191000- /O.CON.KGRR.BH.S.0007.000000T0000Z-240619T2000Z/ Mason-Oceana-Muskegon- 954 PM EDT Tue Jun 18 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Muskegon counties. * WHEN...Through Wednesday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The southern side of any structures will be the most dangerous areas with the south to southwest winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
258 WHUS43 KGRR 190732 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 332 AM EDT Wed Jun 19 2024 MIZ037-043-050-191545- /O.CON.KGRR.BH.S.0007.000000T0000Z-240619T2000Z/ Mason-Oceana-Muskegon- 332 AM EDT Wed Jun 19 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Muskegon counties. * WHEN...Through this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
845 WHUS43 KGRR 191441 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1041 AM EDT Wed Jun 19 2024 MIZ037-043-050-192000- /O.CON.KGRR.BH.S.0007.000000T0000Z-240619T2000Z/ Mason-Oceana-Muskegon- 1041 AM EDT Wed Jun 19 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Muskegon counties. * WHEN...Until 4 PM EDT this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
144 WHUS43 KGRR 191838 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 238 PM EDT Wed Jun 19 2024 MIZ037-043-050-191945- /O.CAN.KGRR.BH.S.0007.000000T0000Z-240619T2000Z/ Mason-Oceana-Muskegon- 238 PM EDT Wed Jun 19 2024 ...BEACH HAZARDS STATEMENT IS CANCELLED... The waves have subsided below 4 feet so the beach hazards statement has been cancelled. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 17, 3:16 PM EDT, 6 minutes earlier. Its key messages:
- Hot and humid with p.m. chances for storms through Tuesday
- Heat, humidity, predominantly dry Wednesday through Saturday
- Unsettled beginning Saturday then cooler beginning Sunday
Area forecast discussion, Jun 17, 3:16 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
316 PM EDT Mon Jun 17 2024
.KEY MESSAGES...
- Hot and humid with p.m. chances for storms through Tuesday
- Heat, humidity, predominantly dry Wednesday through Saturday
- Unsettled beginning Saturday then cooler beginning Sunday
&&
.DISCUSSION...
Issued at 315 PM EDT Mon Jun 17 2024
- Hot and humid with p.m. chances for storms through Tuesday
No changes will be made to the going Heat Advisory with this
forecast package.
We have had a few isolated cells pop up this afternoon along a
line of slightly enhanced convergent flow roughly from south of
Grand Rapids to Saginaw Bay away from the Lake Michigan shoreline.
This slightly enhanced convergence looks like it is the result of
the flow off of the lake, but not a lake breeze with SW flow. This
is interacting with an atmosphere with 3500 J/kg of MU CAPE
available. Obviously plenty of instability, but little to no shear
under the upper ridge to help sustain any updrafts. Thus far, we
have had some winds of 30 mph out of cells. These will continue to
be possible through sunset, when any leftover convection should
come to an end.
The potential for additional diurnal convection looks a little
better for Tuesday afternoon and evening as compared to this
afternoon. Instability looks to be a little less tomorrow
afternoon, but values will still be up around 3150 J/kg. The
difference for Tuesday afternoon is that a short wave riding up
the backside of the upper ridge is forecast to move through the
area Tuesday afternoon. This will provide as a better focus for
convective development. Deep layer shear is still expected to be
quite low around 15-20 knots, so we are anticipating pulse type
storms with some small hail, winds to 40 mph, and locally heavy
downpours.
Once again, convection should come to an end toward sunset Tuesday
evening.
- Heat, humidity, predominantly dry Wednesday through Saturday
No substantive changes to the forecast. We continue to expect highs
in the low 90s and maximum apparent temperatures in the upper 90s.
The Heat Advisory looks good at least through Friday with decent
prospects for eventually expanding this into Saturday. As noted
previously, there are slightly better chances for showers and storms
farther north towards US-10 in the Wednesday into Thursday
timeframe, but overall chances remain low.
- Unsettled beginning Saturday then cooler beginning Sunday
We continue to see a signal for a pattern change over the weekend.
There are timing differences with the approach of an upper PV max
and attendant cold front and convection. Some guidance has this as
early as Saturday afternoon while other guidance has this as late as
Sunday afternoon. Generally speaking, is is hard to transition out
of hot spells like these without some type of severe weather. Even
if convection was to move through our area Sunday morning around the
time of minimum diurnal instability, there still could be plenty of
residual conditional instability given the very ripe, warm and humid
airmass we will have developed over the preceding days.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 142 PM EDT Mon Jun 17 2024
Continued previous strategy of keeping VCSH in TAFs this
afternoon. So far this afternoon, we have seen very spotty and
short-lived showers and thunderstorms. Expect this to continue,
meaning that the chances of a terminal experiencing a direct hit
from a storm are low. If it did happen, the duration would be less
than half an hour given the isolated nature and fast motion of
thunderstorm cells.
&&
.MARINE...
Issued at 315 PM EDT Mon Jun 17 2024
We are issuing a Small Craft Advisory and Beach Hazards Statement
for the northern half of the lakeshore starting Tuesday morning,
going through most of Wednesday.
The better gradient between the sfc ridge to our SE, and the low
to our NW will be located over the northern half of our
nearshore/lakeshore areas. It looks to be strong enough to
generate 3-5 ft waves from around Whitehall to Manistee,
especially near Little and Big Sable Points. This will continue
into much of Wednesday, before the gradient weakens enough to not
require them.
The rest of the work week looks like it will be calmer with a
weaker gradient in place. The gradient is not forecast to tighten
up until toward Saturday as a front approaches.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Air Quality Alert until midnight EDT tonight for MIZ037-043-050-
056-064-071.
Beach Hazards Statement from Tuesday morning through Wednesday
afternoon for MIZ037-043-050.
Heat Advisory until 8 PM EDT Friday for MIZ043>046-050>052-
056>059-064>067-071>074.
MARINE...Small Craft Advisory from 8 AM Tuesday to 4 PM EDT Wednesday for
LMZ847>849.
&&
DISCUSSION...NJJ/TJT
AVIATION...TJT
MARINE...NJJHazardous weather outlook, Jun 17, 11:25 AM EDT, 3 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1125 AM EDT Mon Jun 17 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-180800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1125 AM EDT Mon Jun 17 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Heat indices will increase up to around 100 degrees this afternoon. This will create the potential for heat related illnesses. Isolated thunderstorms will be possible this afternoon and evening for areas away from Lake Michigan. Severe weather is not expected. Locally heavy downpours with slow moving storms will be the main threat, along with lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Prolonged impacts of heat and humidity this week will increase potential for heat related illnesses. Isolated thunderstorms will be possible mainly during the afternoon and evening hours for areas away from Lake Michigan. Severe weather is not expected. Locally heavy downpours with slow moving storms will be the main threat, along with lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed. LMZ844>849-180800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1125 AM EDT Mon Jun 17 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds and waves will increase on Tuesday, and will produce hazardous conditions for swimmers and boaters north of Muskegon into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed.
In the hours before
Local storm report, Jun 17, 1:38 PM EDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
138 PM EDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM Tstm Wnd Dmg 2 SW Comstock 42.27N 85.54W
06/16/2024 Kalamazoo MI Public
Multiple photos of trees down across the
Kalamazoo and Portage area. Time estimated
by radar indicated downburst, initial power
outage reports, and KAZO ASOS wind
observation of 76mph.
1115 PM Tstm Wnd Dmg 3 N Portage 42.24N 85.58W
06/16/2024 Kalamazoo MI Public
Multiple photos of trees down across Portage
and southern Kalamazoo area. Time estimated
by radar indicated downburst and initial
power outage reports.
&&Local storm report, Jun 17, 2:03 PM EDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
203 PM EDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM Tstm Wnd Dmg Keeler 42.11N 86.17W
06/16/2024 Van Buren MI Public
Photos of multiple trees down across Keeler
Township. Time estimated by radar.
&&Local storm report, Jun 17, 2:18 PM EDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
218 PM EDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM Tstm Wnd Dmg 1 N Lawton 42.18N 85.85W
06/16/2024 Van Buren MI Public
Trees down with radar indicated microburst.
Corroborated with Consumers Energy Power
outages.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:06 PM EDT | Special Weather Statement | GRR | Allegan, Muskegon, Ottawa, Van Buren | 84 min |
| Jun 16, 8:23 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa, Van Buren | 67 min |
| Jun 16, 9:11 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 49 min |
| Jun 16, 9:34 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 41 min |
| Jun 16, 9:52 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kalamazoo | 53 min |
| Jun 16, 10:00 PM EDT | Tornado Warning | GRR | Allegan, Kalamazoo, Van Buren | 14 min |
| Jun 16, 10:23 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 67 min |
| Jun 16, 10:41 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Kalamazoo | 49 min |
| Jun 16, 11:04 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 56 min |
| Jun 16, 11:21 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton, Ingham, Jackson | 39 min |
| Jun 16, 11:30 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Kalamazoo | 60 min |
| Jun 17, 12:02 AM EDT | Areal Flood Advisory | GRR | Kalamazoo | 8 hr |
| Jun 17, 1:29 AM EDT | Areal Flood Warning | GRR | Kalamazoo | 8 hr |
| Jun 17, 2:24 AM EDT | Special Weather Statement | GRR | Barry | 66 min |
| Jun 17, 3:04 AM EDT | Heat Advisory | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 13 more | 6 days |
| Jun 17, 5:15 AM EDT | Areal Flood Advisory | GRR | Calhoun, Jackson | 6 hr |
| Jun 17, 5:24 AM EDT | Areal Flood Advisory | GRR | Clinton, Ingham | 6 hr |
| Jun 17, 3:23 PM EDT | Small Craft Advisory | GRR | 47 hr | |
| Jun 17, 7:07 PM EDT | Special Weather Statement | GRR | Kent | 38 min |
| Jun 17, 7:36 PM EDT | Special Weather Statement | GRR | Gratiot | 54 min |
Nearby
Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.